Structure of three interval exchange transformations I: an arithmetic study
Annales de l'Institut Fourier, Volume 51 (2001) no. 4, p. 861-901
In this paper we describe a 2-dimensional generalization of the Euclidean algorithm which stems from the dynamics of 3-interval exchange transformations. We investigate various diophantine properties of the algorithm including the quality of simultaneous approximations. We show it verifies the following Lagrange type theorem: the algorithm is eventually periodic if and only if the parameters lie in the same quadratic extension of .
Dans cet article nous décrivons une généralisation à la dimension 2 de l’ algorithme d’Euclide, qui provient de la dynamique des échanges de 3 intervalles. Nous examinons diverses propriétés diophantiennes de cet algorithme, en particulier la qualité de l’approximation simultanée. Nous montrons qu’il vérifie un théorème de type Lagrange : l’algorithme est finalement périodique si et seulement si les paramètres sont dans la même extension quadratique de .
DOI : https://doi.org/10.5802/aif.1839
Classification:  11J70,  11J13,  37A05
Keywords: Generalized continued fraction, interval exchange transformations
@article{AIF_2001__51_4_861_0,
     author = {Ferenczi, S\'ebastien and Holton, Charles and Zamboni, Luca Q.},
     title = {Structure of three interval exchange transformations I: an arithmetic study},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {51},
     number = {4},
     year = {2001},
     pages = {861-901},
     doi = {10.5802/aif.1839},
     mrnumber = {1849209},
     zbl = {1029.11036},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2001__51_4_861_0}
}
Structure of three interval exchange transformations I: an arithmetic study. Annales de l'Institut Fourier, Volume 51 (2001) no. 4, pp. 861-901. doi : 10.5802/aif.1839. https://aif.centre-mersenne.org/item/AIF_2001__51_4_861_0/

[1] J. Aaronson; M. Keane The visits to zero of some deterministic random walks, Proc. London Math. Soc., Tome 44 (1982) no. 3, pp. 535-553 | Article | MR 656248 | Zbl 0489.60006

[2] V.I. Arnold A-graded algebras and continued fractions, Comm. Pure Applied Math., Tome XLII (1989), pp. 993-1000 | Article | MR 1008799 | Zbl 0692.16012

[3] P. Arnoux Un exemple de semi-conjugaison entre un échange d'intervalles et une translation sur le tore (in French), Bull. Soc. Math. France, Tome 116 (1988) no. 4, pp. 489-500 | Numdam | MR 1005392 | Zbl 0703.58045

[4] P. Arnoux; V. Berthe; S. Ito Discrete planes, 2 -actions, Jacobi-Perron algorithm and substitutions (1999) (Preprint)

[5] P. Arnoux; G. Rauzy Représentation géométrique de suites de complexité 2 n + 1 , Bull. Soc. Math. France, Tome 119 (1991) no. 2, pp. 199-215 | Numdam | MR 1116845 | Zbl 0789.28011

[6] L. Bernstein The Jacobi-Perron algorithm; its theory and applications, Springer-Verlag, Lecture Notes in Mathematics, Tome no 207 (1971) | MR 285478 | Zbl 0213.05201

[7] V. Berthe; L. Vuillon Tilings and rotations: a two-dimensional generalization of Sturmian sequences, Discrete Math., Tome 223 (2000), pp. 27-53 | Article | MR 1782038 | Zbl 0970.68124

[8] M. Boshernitzan; C. Carroll An extension of Lagrange's theorem to interval exchange transformations over quadratic fields, J. Anal. Math., Tome 72 (1997), pp. 21-44 | Article | MR 1482988 | Zbl 0931.28013

[9] A.J. Brentjes Multi-dimensional continued fraction algorithms, Math. Centre Tracts, Amsterdam, Tome 145 (1981) | MR 638474 | Zbl 0471.10024

[10] E. Burger On simultaneous diophantine approximation in the vector space + α , J. Number Theory, Tome 82 (2000), pp. 12-24 | Article | MR 1755151 | Zbl 0985.11031

[11] E. Burger On real quadratic number fields and simultaneous diophantine approximation, Monats. Math., Tome 128 (1999), pp. 201-209 | Article | MR 1719356 | Zbl 0971.11039

[12] J. Cassaigne; S. Ferenczi; L.Q. Zamboni Imbalances in Arnoux-Rauzy sequences, Ann. Inst. Fourier, Tome 50 (2000) no. 4, pp. 1265-1276 | Article | Numdam | MR 1799745 | Zbl 1004.37008

[13] N. Chekhova; P. Hubert; A. Messaoudi Propriétés combinatoires, ergodiques et arithmétiques de la substitution de tribonacci, J. Théorie des Nombres de Bordeaux (2001) | Numdam | MR 1879664 | Zbl 1038.37010

[14] E.M. Coven; G.A. Hedlund Sequences with minimal block growth, Math. Systems Theory, Tome 7 (1972) no. 2, pp. 138-153 | Article | MR 322838 | Zbl 0256.54028

[15] A. Del Junco A family of counterexamples in ergodic theory, Israël J. Math., Tome 44 (1983) no. 2, pp. 160-188 | Article | MR 693358 | Zbl 0522.28012

[16] S. Ferenczi; C. Holton; L.Q. Zamboni Structure of three-interval exchange transformations II: a combinatorial description of the trajectories (2001) (Preprint, 32pp.) | MR 1981920 | Zbl 01997290

[17] S. Ferenczi; C. Holton; L.Q. Zamboni Structure of three-interval exchange transformations III: ergodic and spectral properties (2001) (Preprint, 29 pp.) | MR 2110326 | Zbl 1094.37005

[18] T. Garrity On periodic sequences for algebraic numbers (1999) (, http://front.math.ucdavis.edu/math.NT/9906016) | Zbl 1015.11031

[19] Y. Hara-Mimachi; S. Ito A characterization of real quadratic numbers by diophantine algorithms, Tokyo J. Math., Tome 14 (1991) no. 2, pp. 251-267 | Article | MR 1138165 | Zbl 0751.11034

[20] G.H. Hardy; E.M. Wright An introduction to the theory of numbers, Oxford University Press | MR 67125 | Zbl 0058.03301

[21] C. Hermite Letter to C.D.J. Jacobi, J. reine. angew Math., Tome 40 (1839) no. 286

[22] A. Hurwitz Über eine besondere Art der Kettenbruchentwicklung reeller Grössen, Acta Math., Tome 12 (1889), pp. 367-405 | Article | JFM 21.0188.01

[23] A.B. Katok; A.M. Stepin Approximations in ergodic theory, Usp. Math. Nauk., Tome 22 (1967) no. 5, pp. 81-106 | MR 219697 | Zbl 0172.07202

[23] A.B. Katok; A.M. Stepin Approximations in ergodic theory, Russian Math. Surveys, Tome 22 (1967) no. 5, pp. 76-102 | MR 219697 | Zbl 0172.07202

[24] F. Klein Sur une représentation géométrique du développement en fraction continue ordinaire, Nouv. Ann. Math., Tome 15, pp. 321-331 | JFM 27.0177.01 | Numdam

[25] E. Korkina La périodicité des fractions continues multidimensionnelles, C.R. Acad. Sci. Paris, Série I, Tome 319 (1994), pp. 777-780 | MR 1300940 | Zbl 0836.11023

[26] C. Kraaikamp A new class of continued fraction expansions, Acta Arith., Tome 57 (1991), pp. 1-39 | MR 1093246 | Zbl 0721.11029

[27] J.L. Lagrange Sur la solution des problèmes indéterminés du second degré, Mémoires de l'Académie Royale des Sciences et Belles-Lettres de Berlin, Tome 23 (1769)

[28] H. Minkowski Ein Kriterium für algebraishcen Zahlen, Nachrichten der K. Gesellschaft der Wissenschaften zu Göttingen Mathematisch-physikalische Klasse, pp. 293-315

[29] H. Minkowski Über periodische Approximationen algebraischer Zahlen, Acta Math., Tome 26, pp. 333-351 | Article | JFM 33.0216.02

[30] M. Morse; G.A. Hedlund Symbolic dynamics, Amer. J. Math., Tome 60 (1938), pp. 815-866 | Article | JFM 64.0798.04 | MR 1507944

[31] M. Morse; G.A. Hedlund Symbolic dynamics II: Sturmian sequences, Amer. J. Math., Tome 62 (1940), pp. 1-42 | Article | MR 745 | Zbl 0022.34003

[32] O. Perron Die Lehre von den Kettenbrüchen (in German), Teubner Verlag (1929) | JFM 55.0262.09

[33] G. Rauzy Une généralization du développement en fraction continue, Séminaire de Théorie des Nombres, Paris (1975-1977) | Numdam

[34] G. Rauzy Échanges d'intervalles et transformations induites, Acta Arith., Tome 34 (1979), pp. 315-328 | MR 543205 | Zbl 0414.28018

[35] G. Rauzy Nombres algébriques et substitutions, Bull. Soc. Math. France, Tome 110 (1982), pp. 147-178 | Numdam | MR 667748 | Zbl 0522.10032

[36] R. Risley; L.Q. Zamboni A generalization of Sturmian sequences; combinatorial properties and transcendence, Acta Arith., Tome 95 (2000) no. 2, pp. 167-184 | MR 1785413 | Zbl 0953.11007

[37] F. Schweiger The metrical theory of Jacobi-Perron algorithm, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 334 (1973) | MR 345925 | Zbl 0287.10041

[38] F. Schweiger Ergodic Theory of Fibred Systems and Metric Number Theory, Oxford Science Publications (1995), pp. 289 pp. | Zbl 0819.11027

[39] C. Szekeres Multidimensional continued fractions, Ann. Univ. Sci. Budapest Sect. Math., Tome 13 (1970), pp. 113-140 | MR 313198 | Zbl 0214.30101

[40] W. Veech Interval exchange transformations, J. Anal. Math., Tome 33 (1978), pp. 222-278 | Article | MR 516048 | Zbl 0455.28006

[41] W. Veech Gauss measures for transformations on the space of interval exchange maps, Ann. of Math., Tome 115 (1982) no. 1, pp. 201-242 | Article | MR 644019 | Zbl 0486.28014

[42] W. Veech The metric theory of interval exchange transformations I, II, III, Amer. J. Math., Tome 106 (1984), pp. 1331-1421 | Article | MR 765582 | Zbl 0631.28006

[43] N. Wozny; L.Q. Zamboni Frequencies of factors in Arnoux-Rauzy sequences, Acta Arith., Tome 96 (2001) no. 3, pp. 261-278 | Article | MR 1814281 | Zbl 0973.11030

[44] L.Q. Zamboni Une généralisation du théorème de Lagrange sur le développement en fraction continue, C.R. Acad. Sci. Paris, Série I, Tome 327 (1998), pp. 527-530 | MR 1647296 | Zbl 1039.11500